Tribune Print Share Text

Ask the health expert

Created date

April 26th, 2011

Erickson Living health and wellness experts can be found at Erickson Living communities all over the U.S. This month our expert is Roland Lascari, M.D. Medical Director Cedar Crest, Pompton Plains, N.J. After receiving bachelor s degrees in both biology and chemistry at Rutgers University in Newark, N.J., Dr. Lascari attended the University of Rome School of Medicine and Surgery in Rome, Italy, where he earned his medical degree. He completed his residency in family practice at Mountainside Hospital in Montclair, N.J. Lascari joined Cedar Crest in November 2001. Please note: The following questions were submitted by readers. The answers are intended for general information purposes and should not replace your doctor s medical advice.

Q:Over the past year, I ve developed many liver spots on my hands. Are they a sign of something serious? A.Liver spots are flat, brownish black spots that usually appear on the skin in sun-exposed areas of the body. The increased color may be due to aging, exposure to the sun, or other unknown causes. They are typically only a cosmetic problem and have nothing to do with the liver or liver function. Over-the-counter bleaching or lightening products are available, but check with your doctor before trying them. Some can cause adverse reactions like burning or blisters. And although liver spots do not typically resemble skin cancer, see your doctor if you are concerned about changes in size, color, or shape, or if they become itchy or painful. Q:My sense of smell is not as good as it used to be. Do I need to be concerned? A.A gradual loss of smell is not usually a sign of a serious condition or disease. But losing your smell can be more than a quality of life issue it acts as an early warning system that helps you detect spoiled food, smoke, or dangerous fumes. In some cases, loss of smell can interfere with your eating patterns and cause you to eat too much or too little, and may even lead to depression. Sometimes a loss of smell is related to medications or the presence of another health condition. Treatment of the cause can sometimes help. Talk to your doctor to see if anything can be done.

Comments